Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 7:10 PM EDT for Hillsdale County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 4, 2003, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS53 KIWX 042310
SVRIWX
MIC059-050015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILLSDALE COUNTY IN MICHIGAN
* UNTIL 815 PM EDT
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF MONTGOMERY...MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
READING
HILLSDALE
WALDRON
CAMDEN
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4170 8473 4178 8483 4188 8483 4195 8479
4195 8436 4170 8435What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:30 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 4:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EST FRI JUL 4 2003 SHORT TERM DISCUSSION... PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING. TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR. ACTIVITY IS FOCUSED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN TO CENTRAL ILLINOIS. GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT AND SEVERE STORMS LATE AFTERNOON AND EVENING. SUPPORT SOMEWHAT WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING THERE...WITH LIKELY POPS ELSEWHERE. PRIMARY SEVERE WEATHER HAZARD WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO POSSIBLE. LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS. GFS CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES DISCOUNTED. IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL DISTURBANCES IN FLAT FLOW. WITH AMPLE MOISTURE AND INSTABILITY EACH DAY...POPS WARRANTED. AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC HIGHS NEXT COUPLE OF DAYS. PREFER WARMER FWC LOWS...GIVEN CURRENT DEWPOINTS AND LITTLE AIRMASS CHANGE. EXTENDED DISCUSSION... LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING IN FOR THURSDAY AND FRIDAY. LATEST AVN RUN TO 120 HOURS ALSO SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY. AVIATION DISCUSSION FOR 18Z... MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:35 PM EDT, 1 hour 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 435 PM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...PRIMARY SOUTH OF THE INDIANA...MICHIGAN STATE LINE. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO...WITH SEVERE STORMS AGAIN POSSIBLE. ANY SEVERE WEATHER WILL MOST LIKELY BE IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL BE TRIGGERED BY A SERIES OF MID LEVEL DISTURBANCES AND A TROUGH OF LOW PRESSURE...IN COMBINATION WITH A VERY UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE THIS AFTERNOON AND MAY AGAIN BE REQUIRED LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
In the hours before
Local storm report, Jul 4, 6:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0546 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0543 PM 1 S CONVERSE IN WIND DAMAGE
07/04/03 HOWARD TREE LIMBS DOWN
HITCHCOCKLocal storm report, Jul 4, 6:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0546 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0543 PM 0.5 S CONVERSE IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
HITCHCOCKLocal storm report, Jul 4, 6:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0550 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM LOGANSPORT IN WIND DAMAGE
07/04/03 CASS NUMEROUS TREES AND
POWERLINES DOWN THROUGHOUT
COUNTY
HITCHCOCKLocal storm report, Jul 4, 6:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0552 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 3 SSW HUNTINGTON IN 60 MPH WIND GUST
07/04/03 HUNTINGTON ESTIMATED BY TRAINED
SPOTTER
HITCHCOCKLocal storm report, Jul 4, 6:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0554 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0554 PM 3 N PERU IN WIND DAMAGE
07/04/03 MIAMI TREE LIMBS DOWN
HITCHCOCKLocal storm report, Jul 4, 6:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0559 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM 3 W WARSAW IN WIND DAMAGE
07/04/03 KOSCIUSKO 8 INCH DIAMETER TREE LIMB
DOWN
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:12 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 63 min |
| Jul 4, 6:51 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.